Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Causal Inference

Ed. by Imai, Kosuke / Pearl, Judea / Petersen, Maya Liv / Sekhon, Jasjeet / van der Laan, Mark J.

2 Issues per year

See all formats and pricing
More options …

Determinantal Generalizations of Instrumental Variables

Luca Weihs / Bill Robinson / Emilie Dufresne / Jennifer Kenkel / Kaie Kubjas Reginald McGee II / McGee II Reginald / Nhan Nguyen / Elina Robeva / Mathias Drton
Published Online: 2017-12-08 | DOI: https://doi.org/10.1515/jci-2017-0009


Linear structural equation models relate the components of a random vector using linear interdependencies and Gaussian noise. Each such model can be naturally associated with a mixed graph whose vertices correspond to the components of the random vector. The graph contains directed edges that represent the linear relationships between components, and bidirected edges that encode unobserved confounding. We study the problem of generic identifiability, that is, whether a generic choice of linear and confounding effects can be uniquely recovered from the joint covariance matrix of the observed random vector. An existing combinatorial criterion for establishing generic identifiability is the half-trek criterion (HTC), which uses the existence of trek systems in the mixed graph to iteratively discover generically invertible linear equation systems in polynomial time. By focusing on edges one at a time, we establish new sufficient and new necessary conditions for generic identifiability of edge effects extending those of the HTC. In particular, we show how edge coefficients can be recovered as quotients of subdeterminants of the covariance matrix, which constitutes a determinantal generalization of formulas obtained when using instrumental variables for identification. While our results do not completely close the gap between existing sufficient and necessary conditions we find, empirically, that our results allow us to prove the generic identifiability of many more mixed graphs than the prior state-of-the-art.

Keywords: trek separation; half-trek criterion; structural equation models; identifiability,generic identifiability


  • 1

    Bollen, KA. Structural equations with latent variables, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. John Wiley & Sons, Inc., New York, a Wiley-Interscience Publication, 1989.Google Scholar

  • 2

    Pearl J. Causality models, reasoning, and inference, 2nd edn. Cambridge: Cambridge University Press, 2009.Google Scholar

  • 3

    Spirtes P, Glymour C, Scheines R. Causation, prediction, and search, 2nd edn. Cambridge, MA: MIT press, 2000.Google Scholar

  • 4

    Wright S. Correlation and causation. J. Agricultural Res. 921;20:557–585.Google Scholar

  • 5

    Wright S. The method of path coefficients. Ann. Math. Statist. 1934;5:161–215.CrossrefGoogle Scholar

  • 6

    Didelez V, Meng S, Sheehan NA. Assumptions of IV methods for observational epidemiology. Statist. Sci. 2010;25:22–40.CrossrefGoogle Scholar

  • 7

    Drton M, Foygel R, Sullivant S. Global identifiability of linear structural equation models. Ann. Statist. 2011;39:865–886.CrossrefGoogle Scholar

  • 8

    Shpitser I, Pearl J. Identification of joint interventional distributions in recursive semi-Markovian causal models. In: Proceedings of the 21st National Conference on Artificial Intelligence. Menlo Park, CA: AAAI Press, 2006:1219–1226.Google Scholar

  • 9

    Tian J, Pearl J. A general identification condition for causal effects. In: Proceedins of the 18th national conference on artificial intelligence. Menlo Park, CA: AAAI Press, 2002:567–573.Google Scholar

  • 10

    Foygel R, Draisma J, Drton M. Half-trek criterion for generic identifiability of linear structural equation models. Ann. Statist. 2012a;40:1682–1713.CrossrefGoogle Scholar

  • 11

    Chen, B. Decomposition and identification of linear structural equation models. ArXiv e-prints, 1508.01834, 2015.Google Scholar

  • 12

    Chen, B, Tian J, Pearl J. Testable implications of linear structural equations models. In: Brodley CE, Stone P, editors. Proceedings of the twenty-eighth AAAI conference on artificial intelligence. AAAI Press, 2014:2424–2430.Google Scholar

  • 13

    Drton M, Weihs L. Generic identifiability of linear structural equation models by ancestor decomposition. Scandinavian J Stat. 2016;43:1035–1045.Web of ScienceCrossrefGoogle Scholar

  • 14

    Sullivant S, Talaska K, Draisma J. Trek separation for Gaussian graphical models. Ann. Statist. 2010;38:1665–1685.CrossrefGoogle Scholar

  • 15

    Brito, C, Pearl J. Generalized instrumental variables. In: Proceedings of the eighteenth conference annual conference on uncertainty in artificial intelligence (UAI-02). San Francisco, CA: Morgan Kaufmann, 2002:85–93.Google Scholar

  • 16

    Chen, B. Identification and overidentification of linear structural equation models. In: Lee DD, Sugiyama M, Luxburg UV, Guyon I, Garnett R, editors. Advances in neural information processing systems 29. Curran Associates, Inc., 2016: 1579–1587.Google Scholar

  • 17

    Drton M. Algebraic problems in structural equation modeling. ArXiv:1612.05994, 2016.Google Scholar

  • 18

    Okamoto M. Distinctness of the eigenvalues of a quadratic form in a multivariate sample. Ann. Statist. 1973;1:763–765.CrossrefGoogle Scholar

  • 19

    Draisma, J, Sullivant S, Talaska K. Positivity for Gaussian graphical models. Adv. in Appl. Math. 2013;50:661–674.CrossrefGoogle Scholar

  • 20

    Cormen, TH, Leiserson CE, Rivest RL, Stein C. Introduction to algorithms, 3rd ed. MIT Press, Cambridge, MA, 2009.Google Scholar

  • 21

    van der Zander B, Textor J, Liśkiewicz M. Efficiently finding conditional instruments for causal inference. In: Proceedings of the 24th international joint conference on artificial intelligence (IJCAI 2015). AAAI Press, 2015:3243–3249.Google Scholar

  • 22

    Foygel R, Drton M. SEMID: Identifiability of linear structural equation models, r package version 0.1, 2013.Google Scholar

  • 23

    R Core Team. R: A language and environment for statistical computing. Vienna, Austria: R Foundation for Statistical Computing, 2014.Google Scholar

  • 24

    Foygel R, Draisma J, Drton M. Supplement to half-trek criterion for generic identifiability of linear structural equation models. Ann. Statist. 2012b;40.Google Scholar

  • 25

    van der Zander B, Liśkiewicz M. On searching for generalized instrumental variables. In: Proceedings of the 19th international conference on artificial intelligence and statistics (AISTATS 2016), JMLR Proceedings, 2016:1214–1222.Google Scholar

  • 26

    Fomin S. Loop-erased walks and total positivity. Trans. Amer. Math. Soc. 2001;353:3563–3583(electronic).Google Scholar

About the article

Published Online: 2017-12-08

Published in Print: 2018-03-26

Citation Information: Journal of Causal Inference, Volume 6, Issue 1, 20170009, ISSN (Online) 2193-3685, DOI: https://doi.org/10.1515/jci-2017-0009.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in